Alert archive / Kentucky / Flash Flood Watches in 2017

Flash Flood Watch 3, NWS Louisville, KY

April 28, 201710 counties in Indiana; 13 counties in Kentucky

NWS Louisville, KY issued this flash flood watch at Apr 28, 2017, 11:22 AM EDT for 10 counties in Indiana; 13 counties in Kentucky. It took effect at Apr 28, 2017, 6:00 PM EDT. It was in force for 17 hr.

The area

The counties it named.

The facts

Issued
Apr 28, 2017, 11:22 AM EDT (15:22 UTC)
In effect from
Apr 28, 2017, 6:00 PM EDT
Expired
Apr 29, 2017, 11:00 AM EDT
In force
17 hr
Issued by
NWS Louisville, KY
Flood severity
None
All 23 counties

Clark County, IN, Crawford County, IN, Dubois County, IN, Floyd County, IN, Harrison County, IN, Jefferson County, IN, Orange County, IN, Perry County, IN, Scott County, IN, Washington County, IN, Breckinridge County, KY, Bullitt County, KY, Franklin County, KY, Hancock County, KY, Harrison County, KY, Henry County, KY, Jefferson County, KY, Meade County, KY, Oldham County, KY, Scott County, KY, Shelby County, KY, Spencer County, KY, Trimble County, KY

The radar

The Louisville radar (KLVX), 39 km from the middle of the area, began a volume at 15:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 3.4 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2017-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2017-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1025 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

435 
WGUS63 KLMK 281522
FFALMK

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Louisville KY
1122 AM EDT Fri Apr 28 2017

...FLASH FLOOD WATCH IN EFFECT FROM 6 PM EDT /5 PM CDT/ THIS
EVENING THROUGH SATURDAY MORNING...

INZ076>079-083-084-089>092-KYZ023>025-029>038-290400-
/O.NEW.KLMK.FF.A.0003.170428T2200Z-170429T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Bullitt-Oldham-Trimble-
Henry-Shelby-Franklin-Spencer-
Including the cities of Paoli, Salem, Scottsburg, Madison, 
Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, 
Lewisport, Hawesville, Hardinsburg, Brandenburg, Shepherdsville, 
Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, 
Frankfort, Georgetown, Cynthiana, and Taylorsville
1122 AM EDT Fri Apr 28 2017 /1022 AM CDT Fri Apr 28 2017/

...FLASH FLOOD WATCH IN EFFECT FROM 6 PM EDT /5 PM CDT/ THIS
EVENING THROUGH SATURDAY MORNING...

The National Weather Service in Louisville has issued a

* Flash Flood Watch for portions of Indiana and Kentucky, 
  including the following areas, in Indiana, Clark, Crawford, 
  Dubois, Floyd, Harrison, Jefferson, Orange, Perry, Scott, and 
  Washington. In Kentucky, Breckinridge, Bullitt, Franklin, 
  Hancock, Harrison, Henry, Jefferson, Meade, Oldham, Scott, 
  Shelby, Spencer, and Trimble. 

* From 6 PM EDT /5 PM CDT/ this evening through Saturday morning

* A tropical airmass will move into the region later this
  afternoon, bringing a threat for very heavy rainfall with any
  storms that fall through the evening and overnight hours. A
  stalling frontal boundary overnight will serve as the focus for
  new storm develop and bringing the potential for some spots
  receiving around 3 inches of rain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding, especially overnight, is a 
very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

RJS
3 follow-up statements
444 
WGUS63 KLMK 282034
FFALMK

Flood Watch
National Weather Service Louisville KY
434 PM EDT Fri Apr 28 2017

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH SATURDAY 
MORNING...

INZ076>079-083-084-089>092-KYZ023>025-029>038-290900-
/O.CON.KLMK.FF.A.0003.170428T2200Z-170429T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Bullitt-Oldham-Trimble-
Henry-Shelby-Franklin-Spencer-
Including the cities of Paoli, Salem, Scottsburg, Madison, 
Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, 
Lewisport, Hawesville, Hardinsburg, Brandenburg, Shepherdsville, 
Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, 
Frankfort, Georgetown, Cynthiana, and Taylorsville
434 PM EDT Fri Apr 28 2017 /334 PM CDT Fri Apr 28 2017/

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH SATURDAY MORNING...

The Flash Flood Watch continues for

* Portions of Indiana and Kentucky, including the following 
  areas, in Indiana, Clark, Crawford, Dubois, Floyd, Harrison, 
  Jefferson, Orange, Perry, Scott, and Washington. In Kentucky, 
  Breckinridge, Bullitt, Franklin, Hancock, Harrison, Henry, 
  Jefferson, Meade, Oldham, Scott, Shelby, Spencer, and Trimble. 

* Through Saturday morning

* A tropical airmass will move into the region later this
  afternoon, bringing a threat for very heavy rainfall with any
  storms that fall through the evening and overnight hours. A
  stalling frontal boundary overnight will serve as the focus for
  new storm develop and bringing the potential for some spots
  receiving around 3 inches of rain. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding, especially overnight, is a
very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

RJS
238 
WGUS63 KLMK 290750
FFALMK

Flood Watch
National Weather Service Louisville KY
350 AM EDT Sat Apr 29 2017

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH SATURDAY 
MORNING...

INZ076>079-083-084-089>092-KYZ023>025-029>038-291500-
/O.CON.KLMK.FF.A.0003.000000T0000Z-170429T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Bullitt-Oldham-Trimble-
Henry-Shelby-Franklin-Spencer-
Including the cities of Paoli, Salem, Scottsburg, Madison, 
Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, 
Lewisport, Hawesville, Hardinsburg, Brandenburg, Shepherdsville, 
Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, 
Frankfort, Georgetown, Cynthiana, and Taylorsville
350 AM EDT Sat Apr 29 2017 /250 AM CDT Sat Apr 29 2017/

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 11 AM EDT /10 AM
CDT/ THIS MORNING...

The Flash Flood Watch continues for

* Portions of southern Indiana and north central Kentucky. 

* Until 11 AM EDT /10 AM CDT/ this morning

* A stalled frontal boundary will continue to be the focus for
  thunderstorms this morning. Some locations may receive
  additional rainfall amounts of 1-1.5 inches on top of rain that
  has already fallen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding, especially overnight, is a
very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

EER
183 
WGUS63 KLMK 291453
FFALMK

Flood Watch
National Weather Service Louisville KY
1053 AM EDT Sat Apr 29 2017

...FLASH FLOOD WATCH WILL EXPIRE AT 11 AM EDT /10 AM CDT/ THIS
MORNING...

INZ076>079-083-084-089>092-KYZ023>025-029>038-291600-
/O.EXP.KLMK.FF.A.0003.000000T0000Z-170429T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Bullitt-Oldham-Trimble-
Henry-Shelby-Franklin-Spencer-
Including the cities of Paoli, Salem, Scottsburg, Madison, 
Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, 
Lewisport, Hawesville, Hardinsburg, Brandenburg, Shepherdsville, 
Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, 
Frankfort, Georgetown, Cynthiana, and Taylorsville
1053 AM EDT Sat Apr 29 2017 /953 AM CDT Sat Apr 29 2017/

...FLASH FLOOD WATCH WILL EXPIRE AT 11 AM EDT /10 AM CDT/ THIS
MORNING...

The Flash Flood Watch for portions of Indiana and Kentucky will
expire at 11 AM EDT /10 AM CDT/ this morning. Areal flood warnings
continue but the chance for more flooding rains has diminished.

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this flash flood watch went out at Apr 28, 9:37 AM EDT, 1 hour 45 minutes earlier.

Area forecast discussion, Apr 28, 9:37 AM EDT, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
937 AM EDT Fri Apr 28 2017

.Forecast Update...
Issued at 935 AM EDT Fri Apr 28 2017

Still a difficult forecast to pin down for this afternoon, but it
now looks like the warm front well to our south will push/re-form
northward into our area by this afternoon. Tried trending the
forecast to some of the models that have done better with dewpoints
and winds of late, and that places the warm front somewhere along
the Ohio River by late this afternoon. This southward shift in the
forecast location for that front brings an increased threat for
tornadic supercells to the I-64 corridor, and SPC has responded with
an increased percentage in that region.

NAM finally has come into agreement with this thinking, and it shows
the stout cap it had in earlier runs breaking down by rush hour.
CAPEs will be sufficiently high for large hail to form with these
storms, with shear aloft also supportive of that tornado threat,
again especially along exactly where that warm frontal boundary ends
up. We will have to watch available observations to place this
boundary through the evening hours. Have updated the forecast to
include the threat for various severe storm aspects and otherwise
blended with current observational data.

&&

.Short Term...(Today through Saturday)
Issued at 400 AM EDT Fri Apr 28 2017

...Severe Storms Possible Late this Afternoon through Tonight...

==========
Overview
==========

A warm front will develop eastward from a strengthening low pressure
system over the south central U.S. today.  The front will become
quasi-stationary over the Ohio Valley this afternoon and into the
evening hours.  The frontal zone will be the main area of convective
activity especially later today over our region.  A warm moist,
conditionally unstable environment will exist south of the boundary.

Models are still struggling with the placement and evolution of the
warm front today and so confidence is on the low side as far as best
placement of showers/storms.

============================
Severe Wx Threats & Timing
============================

A good number of models develop isld-sct showers/storms in the warm
sector over TN and into central KY by mid to late afternoon.  These
cells will likely need a trigger to materialize given a decent cap
in place in the warm sector.  If they can develop, they have
potential to become strong to severe discreet cells posing several
threats including damaging winds, large hail, and perhaps an isld
tornado.

This evening numerous storms should fire along the warm front and
potentially move east over our region.  There are some models that
lift the warm front northward faster resulting in less evening
convection in our region.  Our forecast most resembles a model
consensus with the best chance for evening storms over southern
Indiana and portions of north central KY along the Ohio River. Wind
profiles will be supportive of strong to severe discreet rotating
cells upon initiation with all hazards on the table including
damaging winds, large to very large hail, and perhaps an isld
tornado.  Precipitable water values will increase to 1.5-1.7 inches
which is well above normal and could result in intense rainfall
rates or even flash flooding issues tonight.  Vigorous convection
should continue through much of the evening and then begin to wane
after midnight as instability decreases and the warm front begins to
lift north. Depending on how far north the front lifts, a portion of
southwest Indiana may still be under the gun for strong to severe
storms by early Sat morning.  By mid to late morning Sat, most
convection should be north of the area with strong capping building
again.

=============
Saturday...
=============

After morning convection lifts north with the warm front, the rest
of Sat is expected to be mainly dry although a few cells may develop
Sat afternoon/evening.  Strong capping over the region should
prevent widespread convection however.  If any isld cells can get
going Sat afternoon/evening they could pose a severe threat given
the environment.

Saturday will be unseasonably warm as well with highs in the mid
to upper 80s. See the long term discussion for records.

.Long Term...(Saturday night through Thursday)
Issued at 250 AM EDT Fri Apr 28 2017

...Strong to Severe Storms and Periods of Heavy Rain Late this
Weekend...

Saturday Night - Sunday Night...

Saturday night and the first half of Sunday most models agree we'll
be mainly dry in the warm sector of the approaching low pressure
system.  Sunday afternoon precipitation chances will increase as the
cold front approaches from the west.  Scattered storms will be
possible west of I-65 Sun afternoon/early evening.  Numerous storms
will be possible Sun night along and head of the front.  Wind
profiles and CAPE values will be supportive of organized clusters or
line segments capable of strong to damaging winds and hail.
Instability will wane later into the overnight hours and so with the
current timing, the risk for stronger storms may be less east of I-
65.  Heavy rain will be a concern Sun night as well with
precipitable water values running well above normal.  Any areas that
saw good rainfall Fri night/early Sat may be at greater risk to see
some flooding develop with Sun night's convection.

Temperatures will continue to be unseasonably warm challenging
records.  Here are record warm lows and highs for April 29-30.

            4/29 Warm L   4/29 Record H   4/30 Warm L   4/30 Record H
Louisville   67 (1951)      89 (1899)      70 (1899)     91 (1894)
Lexington    67 (1899)      86 (1899)      70 (1899)     91 (1942)
Bowling G.   67 (1899)      91 (1894)      68 (1899)     92 (1942*)
Frankfort    63 (1899)      89 (1914)      66 (1910)     91 (1942)

* = and previous years

Monday - Tuesday...

Monday precipitation will quickly move east of the area early in the
day.  Some very light rain showers are possible over southern IN Mon
afternoon/evening, but overall the area should be mainly dry.  Winds
behind the cold front will turn to the southwest and crank up quite
a bit Monday with a very strong low pressure system over the upper
Midwest.  Expect southwest winds of 15-20 mph with gusts up to 35-40
mph on Monday.  Dry and breezy conditions will remain for Tues
although gusts shouldn't be as strong as Monday.

Expect high temps both Mon/Tue in the 60s to around 70.  Lows
Mon/Tue nights will drop back into the upper 40s/lower 50s.

Wednesday - Thursday...

Precipitation chances will return by mid week as an upper level
trough drops into the southern Plains and progresses eastward
through the latter half of the week.  We'll be on the cooler, more
stable side of the this weather system resulting in below normal
temps and on and off chances for mainly rain showers through the end
of the work week.

&&

.Aviation...(12Z TAF Issuance)
Issued at 656 AM EDT Fri Apr 28 2017

The challenge for the TAF forecast remains when/if thunderstorms
will affect any of the TAF sites. Scattered storms are expected to
develop this afternoon and look to affect mainly BWG and SDF. There
is more question as to whether cells will make it far enough
northeast to affect LEX.

For tonight, more storms will form along a warm front, initially
across southern IN. Where this front sets up will have a big impact
on where storms develop tonight. BWG looks to stay mainly dry
overnight. LEX and SDF could see showers and storms later into the
overnight hours.

Other than precipitation, ceilings will lower this afternoon and
evening, but will keep them VFR for now. Winds will pick up out of
the south and become gusty by mid day to early afternoon. Winds of
10-15 knots out of the south will continue overnight tonight.

&&

.Climate...
Issued at 830 AM EST Fri Apr 28 2017

Temperature and rainfall records for the weekend:

            4/29 Warm L   4/29 Record H   4/30 Warm L  4/30 Record H
Louisville   67 (1951)      89 (1899)      70 (1899)    91 (1894)
Lexington    67 (1899)      86 (1899)      70 (1899)    91 (1942)
Bowling G.   67 (1899)      91 (1894)      68 (1899)    92 (1942*)
Frankfort    63 (1899)      89 (1914)      66 (1910)    91 (1942)

            4/29 Rainfall 4/30 Rainfall
Louisville   2.02" (1927)   2.37" (1983)
Lexington    1.31" (2014)   3.21" (1909)
Bowling G.   2.40" (1912)   3.00" (1911)
Frankfort    2.20" (2002)   2.62" (1909)

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Update...RJS
Short Term...AMS
Long Term...AMS
Aviation...EER
Climate...RJS
Hazardous weather outlook, Apr 28, 9:50 AM EDT, 1 hour 32 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
950 AM EDT Fri Apr 28 2017

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-291400-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
950 AM EDT Fri Apr 28 2017 /850 AM CDT Fri Apr 28 2017/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Rest of Today and Tonight.

Scattered thunderstorms are expected to develop by late afternoon and
become numerous by this evening along a warm front. Any storm that
develops will have the potential to produce damaging winds, large
hail, an isolated tornado, and very heavy rainfall.

Areas that receive repeated storms with high rainfall rates may
develop flooding issues tonight. The most likely area for any
flooding issues to develop looks to be southern Indiana or north
central Kentucky.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Additional thunderstorms are forecast through the weekend. The
environment again could support strong to severe thunderstorms.
Right now the best time frames for thunderstorm activity looks to be
early Saturday morning and again Sunday late afternoon through Sunday
night. The main threats with any severe storms this weekend with be
damaging winds and hail. Also repeated rounds of storms with high
rainfall rates may create some flooding issues.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report wind damage, hail of any size, and
instances of flooding today through the weekend.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

AMS/RJS

Nearby

Flash Flood Watches in Kentucky, 2017Flash Flood Watches in Indiana, 2017Every flash flood watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.